Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 18, 2004, 5:26 PM EDT for Franklin County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 5:26 PM EDT (21:26 UTC)
- Expired
- May 18, 2004, 6:30 PM EDT
- In force
- 64 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Franklin County, PA
The radar
The Sterling radar (KLWX), 106 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
568
WUUS51 KCTP 182126
SVRCTP
PAC055-182230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
526 PM EDT TUE MAY 18 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 630 PM EDT
* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MERCERSBURG...OR 13 MILES WEST OF
GREENCASTLE...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ST. THOMAS AND MARION AROUND 545 PM EDT...
CHAMBERSBURG AND UPPER STRASBURG AROUND 550 PM EDT...
SCOTLAND AND FAYETTEVILLE AROUND 600 PM EDT...
THE MAIN THREAT FROM THIS STORM IS HAIL AND DAMAGING WIND GUST. EXPECT
GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND
POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO
POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS
INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3983 7798 3993 7797 4000 7776 4009 7754
3985 7748 3975 7794
GRUMM/DEVIOR
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:30 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 18, 3:30 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT TUE MAY 18 2004
.SHORT TERM...
WITH SEVERE WEATHER BECOMING MORE LIKELY ACROSS PARTS OF CWA...WILL
KEEP THIS SHORT. CURRENTLY SVR TSTORM WATCHES OUT TO OUR WEST AND
NORTH...INCLUDING NORTHERN TIER. SOME BREAKS OF SUN DURING THE
AFTERNOON HAS DESTABILIZED THE ATMOSPHERE...AND ADDITIONAL SHEAR TO
THE NORTH WILL AID IN POTENTIAL SVR TSTORM DEVELOPMENT. ACROSS THE
SOUTH...INSTABILITY PRESENT BUT SHEAR DECREASES...SO A FEW PULSE
TYPE STRONGER STORMS POSSIBLE. BIGGEST THREAT FOR THE SOUTH WILL BE
IN THE LAURELS WHERE TRAINING ECHOS COULD CAUSE FLOODING IN THESE
ALREADY WET COUNTIES.
COLD FRONT GRADUALLY PUSHES THROUGH TONIGHT...LINGERING ACROSS S PA
AND KEEPING SHOWERS IN THAT REGION INTO TOMORROW. THEN THE FRONT
TURNS AROUND AND HEADS BACK NORTHWARD AS A WARM FRONT BRINGING
ADDITIONAL CHANCES FOR THUNDERSTORMS.
.LONG TERM...
BOUNDARY STILL HANGING AROUND THROUGH MUCH OF THE WEEK ALIGNED E/W
AND PARALLEL TO UPPER FLOW...BRINGING LITTLE CHANGE TO THE WEATHER
AND KEEPING A DAILY CHANCE FOR SHOWERS/TSTORMS IN THE FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG 64 77 60 77 / 50 50 10 30
WILLIAMSPORT 60 77 54 74 / 50 30 10 30
BRADFORD 49 70 52 72 / 50 20 10 40
JOHNSTOWN 58 68 58 73 / 60 60 10 40
ALTOONA 59 73 57 75 / 50 50 10 30
STATE COLLEGE 58 72 56 76 / 50 40 10 30
SELINSGROVE 61 77 56 75 / 50 30 10 30
LANCASTER 62 79 59 79 / 50 40 10 30
YORK 62 79 60 80 / 50 50 10 30
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES PA024-033.
SEVERE THUNDERSTORM WATCH FOR NORTHERN MTNS TIL 10 PM.
&&Hazardous weather outlook, May 18, 5:16 AM EDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 516 AM EDT TUE MAY 18 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-190912- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 516 AM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A COLD FRONT...OVER MICHIGAN THIS MORNING...WILL PUSH INTO PENNSYLVANIA LATE TODAY...PRECEDED BY SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS GUSTS OR LARGE HAIL. THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER THE NORTHERN MOUNTAINS LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 18, 1:08 PM EDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 108 PM EDT TUE MAY 18 2004 PAZ004-181845- WARREN- 108 PM EDT TUE MAY 18 2004 ...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY THIS AFTERNOON... AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DEVELOPING LINE OF STRONG THUNDERSTORMS JUST TO THE NORTHWEST OF CORRY. THE STORMS WERE MOVING TO THE EAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR COLUMBUS AT 125 PM...SPRING CREEK...BEAR LAKE AT 130 PM...LOTTSVILLE AT 135 PM...YOUNGSVILLE...SUGAR GROVE AT 145 PM AND RUSSELL AT 200 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT/SOLANO
Special weather statement, May 18, 1:59 PM EDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 159 PM EDT TUE MAY 18 2004 PAZ004>006-010>012-037-041-042-045-046-190200- CAMERON PA-ELK PA-MCKEAN PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-POTTER PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-WARREN PA- 159 PM EDT TUE MAY 18 2004 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMERON...CLINTON...ELK...LYCOMING...MCKEAN...POTTER...SULLIVAN... TIOGA AND WARREN. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS... LARGE HAIL AND FREQUENT LIGHTNING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, May 18, 2:36 PM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 236 PM EDT TUE MAY 18 2004 PAZ005-181930- MCKEAN- 236 PM EDT TUE MAY 18 2004 ...STRONG THUNDERSTORMS WILL AFFECT MCKEAN COUNTY THROUGH 330 PM... AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF BRADFORD TO 11 MILES EAST OF WARREN...MOVING EAST AT 40 MPH. THE THUNDERSTORMS WILL BE OVER THE CITY OF BRADFORD AT 240 PM...NEAR LEWIS RUN AT 250 PM...ELDRED AT 255 PM...REW AT 300 PM AND CORYVILLE AT 305 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT/SOLANO
Local storm report, May 18, 3:22 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 6 E RUSSELL 41.94N 79.02W
05/18/2004 0.88 INCH WARREN PA LAW ENFORCEMENT
HAIL RANGED FROM ONE HALF INCH TO ONE INCH IN DIAMETER
&&
LAMBERTSpecial weather statement, May 18, 4:27 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 427 PM EDT TUE MAY 18 2004 PAZ028-056-182130- JUNIATA-PERRY- 427 PM EDT TUE MAY 18 2004 ...A STRONG THUNDERSTORM WILL AFFECT PERRY AND JUNIATA COUNTIES... AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTH OF LEWISTOWN...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR BLAIN...SPRUCE HILL AROUND 435 PM...KISTLER AROUND 445 PM...LOYSVILLE AROUND 450 PM...LANDISBURG AROUND 455 PM...SHERMANSDALE...NEW BLOOMFIELD AROUND 505 PM AND DUNCANNON AROUND 520 PM. WIND GUSTS TO 40 MPH...LOCALLY HEAVY RAIN...AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. GRUMM
Special weather statement, May 18, 4:36 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 436 PM EDT TUE MAY 18 2004 PAZ035-036-182130- FRANKLIN-FULTON- 436 PM EDT TUE MAY 18 2004 ...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND FULTON COUNTIES... AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES EAST OF CUMBERLAND...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR LOCUST GROVE AROUND 450 PM... COVE MILLS AROUND 455 PM...NEEDMORE AROUND 500 PM...BIG COVE TANNERY AROUND 510 PM...CLAYLICK AROUND 515 PM...MERCERSBURG AND MCCONNELLSBURG AROUND 520 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DEVOIR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 11:54 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 66 min |
| May 18, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 59 min |
| May 18, 4:52 PM EDT | Flash Flood Warning | CTP | Somerset | 3 hr |
| May 18, 5:02 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 28 min |
| May 18, 6:23 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 67 min |
| May 18, 6:53 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 37 min |
| May 18, 7:04 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 56 min |
| May 18, 7:31 PM EDT | Flash Flood Warning | CTP | Clearfield | 119 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.